Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 42, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 2, 2003, 1:10 PM CDT for Breckinridge County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2003, 1:10 PM CDT (18:10 UTC)
- Expired
- Sep 2, 2003, 3:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Breckinridge County, KY
The radar
The Louisville radar (KLVX), 47 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 021811
FFWLMK
KYC027-022015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
110 PM CDT TUE SEP 2 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 315 PM CDT
* AT 109 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN OVER GARFIELD...OR ABOUT 45 MILES SOUTHWEST OF LOUISVILLE...
MOVING EAST AT 25 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE HARDINSBURG
2 INCHES OF RAIN HAVE FALLEN IN CENTRAL BRECKENRIDGE COUNTY NEAR
HARDINSBURG SINCE NOON CDT. ADDITIONAL HEAVY RAIN AND A FEW
THUNDERSTORMS WILL CONTINUE THE NEXT COUPLE HOURS WITH 2 TO 3 INCHES
ADDITIONAL RAINFALL LIKELY DURING THAT TIME.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.
REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
LAT...LON 3789 8659 3760 8663 3763 8626 3781 8617
3796 8637
$$
JB2 follow-up statements
000 WGUS73 KLMK 021910 FFSLMK KYC027-021930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 209 PM CDT TUE SEP 2 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 215 PM CDT FOR BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY HAS BEEN CANCELLED... NO REPORTS OF FLOODING HAVE BEEN RECEIVED. ONLY LIGHT TO MODERATE RAIN IS OCCURRING WITH ACCUMULATIONS AROUND 1/4 INCH THROUGH 3 PM EXPECTED. $$ JB
000 WGUS73 KLMK 021912 CCA FFSLMK KYC027-021930- FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE LOUISVILLE KY 209 PM CDT TUE SEP 2 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 315 PM CDT FOR BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY HAS BEEN CANCELLED... NO REPORTS OF FLOODING HAVE BEEN RECEIVED. ONLY LIGHT TO MODERATE RAIN IS OCCURRING WITH ACCUMULATIONS AROUND 1/4 INCH THROUGH 3 PM EXPECTED. $$ JB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:30 AM CDT, 9 hours 40 minutes earlier.
Area forecast discussion, Sep 2, 3:30 AM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 430 AM EDT TUE SEP 2 2003 FRONT REMAINS NEAR STATIONARY ACROSS SOUTHERN INDIANA THIS MORNING WITH AREAS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING NORTHEAST ALONG THE OHIO RIVER. OVER SOUTHEAST PARTS OF CENTRAL KENTUCKY SKIES REMAINED PARTLY CLOUDY. MODELS SIMILAR IN KEEPING HEAVY RAIN ACROSS LOWER OHIO VALLEY THROUGH TONIGHT THEN GRADUALLY DIMINISHING THE RAIN DURING THE AFTERNOON AND EARLY EVENING ON WEDNESDAY. GFS HAS BEEN MORE CONSISTENT WITH PATTERN. HOWEVER ETA SEEMS TO BE DESCRIBING THE PRECIPITATION PATTERN BETTER. WILL USE A BLEND OF THE MODELS. .SHORT TERM ... MODELS SHOW LIFT INCREASING EARLY THIS MORNING AND CONTINUING THROUGH MUCH OF THE DAY AND NIGHT AS FRONT SAGS ONLY SLOWLY TO THE SOUTH. ALSO UPPER LEVEL JET IS MOVING ACROSS TO OUR NORTH WITH FA IN THE RIGHT REAR QUADRANT FOR MUCH OF PERIOD. THE UPPER LEVEL DIVERGENCE OVER THE AREA WILL ADD TO INCREASE IN PRECIPITATION. IN ADDITION PRECIP. WATER IS ABOVE 1.5 TO 2 INCHES ACROSS MOST OF THE AREA THROUGH TONIGHT. THIS WILL RESULT IN PERIODS OF VERY HEAVY RAIN. WILL KEEP HIGHEST POPS ALONG AND NORTH OF THE OHIO RIVER TODAY WITH LIKELY POPS EXTENDING OVER ALL BUT THE SOUTHEAST. WILL GO WITH FLOOD WATCH FOR NORTHERN TWO THIRDS OF FA (ALL EXCEPT SOUTH CENTRAL KENTUCKY WHERE RAIN WHERE RAIN WILL BE MORE SCATTERED). EXPECT THAT WATCH MAY NEED TO BE EXTENDED INTO SOUTH CENTRAL KENTUCKY FOR TONIGHT AND POSSIBLY PART OF WEDNESDAY. ON WEDNESDAY...JET MOVES TO THE EAST AS FRONT DROPS SOUTHEAST INTO KENTUCKY. SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH DURING THE AFTERNOON...AND FINALLY END OVER MOST OF FA WEDNESDAY EVENING. LONGER TERM... DRIER AIR WILL SETTLE INTO THE AREA ON THURSDAY AND CONTINUE THROUGH THE WEEKEND. .LMK...FLOOD WATCH TODAY AND TONIGHT FOR ALL OF SOUTH CENTRAL INDIANA AND THE NORTHERN HALF OF CENTRAL KENTUCKY. SCHOLZ
Hazardous weather outlook, Sep 2, 8:47 AM CDT, 4 hours 23 minutes before
INZ076>079-083-084-089>092-KYZ023>042-045>049-053>057-061>067- 070>078-081-082-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 947 AM EDT TUE SEP 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. A FLOOD WATCH HAS BEEN EXTENDED TO THE SOUTH AND NOW INCLUDES ALL OF CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA...IN EFFECT FOR TODAY AND TONIGHT. THE REMNANTS OF TROPICAL STORM GRACE...COMBINED WITH A STALLED FRONTAL BOUNDARY ACROSS THE OHIO VALLEY...WITH CONTINUE TO BRING PERIODS OF HEAVY RAIN TO THE OUTLOOK AREA. RAINFALL AMOUNTS FROM TODAY THROUGH WEDNESDAY COULD APPROACH 5 INCHES. WIDESPREAD FLOODING PROBLEMS MAY DEVELOP AS A RESULT OF THE HEAVY RAINFALL. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED ALTHOUGH A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODS OF HEAVY RAIN WILL CONTINUE ON WEDNESDAY WITH ADDITIONAL FLOODING PROBLEMS POSSIBLE. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. A COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA LATE ON WEDNESDAY BRINGING AN END TO THE WIDESPREAD RAIN AND POTENTIAL FLOODING. THE REMAINDER OF THE WEEK IS FORECAST TO BE MILD AND DRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH WEDNESDAY FOR FLOODING. JB
In the hours before
Special weather statement, Sep 2, 12:27 PM CDT, 43 minutes before
INZ089-KYZ023>028-061-062-070>073-021900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1227 PM CDT TUE SEP 2 2003 ...ANOTHER BATCH OF HEAVY RAIN HEADED FOR WEST-CENTRAL KENTUCKY AND FAR SOUTHERN INDIANA... A LARGE BATCH OF MODERATE TO HEAVY RAIN...LOCATED OVER WESTERN KENTUCKY EARLY THIS AFTERNOON...WILL REACH A LINE FROM BOWLING GREEN TO ELIZABETHTOWN BY 1 PM CDT. AN ADDITIONAL 2 TO 3 INCHES OF RAINFALL MAY OCCUR WITH THIS BATCH OF RAIN THROUGH 2 PM. THIS RAIN WILL BE FALLING ON GROUND THAT IS NEARLY SATURATED DUE TO EARLIER RAINS. THERE WILL BE A HEIGHTENED RISK FOR WIDESPREAD FLOODING AROUND THE COMMUNITIES OF RUSSELLVILLE...BOWLING GREEN... MORGANTOWN...LEITCHFIELD...BEAVER DAM...HARDINSBURG AND TELL CITY. MOTORISTS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED ROADWAYS. MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR POSSIBLE FLASH FLOOD WARNINGS IN YOUR LOCATION. A FLOOD WATCH CONTINUES IN EFFECT THROUGH TONIGHT FOR THE AREA. JB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:02 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 43 min |
| Sep 1, 7:29 PM CDT | Severe Thunderstorm Warning | LMK | Meade | 31 min |
| Sep 2, 11:00 AM CDT | Flash Flood Warning | LMK | Green, Taylor | 3 hr |
| Sep 2, 3:04 PM CDT | Severe Thunderstorm Warning | LMK | Adair | 41 min |
| Sep 2, 3:19 PM CDT | Flash Flood Warning | LMK | Taylor | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.